Florida, 2022

Damaging Wind in Florida, July 19, 2022

July 19, 2022 · NWS MLB · 1 event in 1 county or zone

Strong thunderstorms that developed along the sea breeze collision moved east and offshore of Volusia County. One storm became severe where it produced wind damage in Edgewater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong thunderstorms that developed along the sea breeze collision moved east and offshore of Volusia County. One storm became severe where it produced wind damage in Edgewater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 19, 2:06 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 19, 2:06 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
306 PM EDT Tue Jul 19 2022

.DISCUSSION...

Rest of Today-Tonight...An active west coast sea breeze is working
eastward through east central Florida. A fairly continuous line of
showers and thunderstorms extends from near Pierson to Four
Corners along the WCSB, and expected to collide with the east
coast sea breeze, which is crawling its way to I-95, later in the
afternoon. Have increased PoPs to 60pct for Osceola and Brevard
counties northward, but kept the southern counties around
20-30pct. Hi-res models continue to agree on the most aggressive
part of the sea breeze collision occurring near the coast from
Daytona Beach to Melbourne southward, then pushing offshore in the
south to southwesterly flow. Some storms may become strong,
capable of winds 40 to 50 mph, frequent lightning, and torrential
downpours leading to localized flooding of low lying and urban
areas. A few showers and storms may linger towards sunset near the
Cape, but for the rest of ECFL, showers and storms expected to
push offshore or dissipate by the early evening. Afternoon highs
will be in the low to mid 90s. A clear but muggy night will
follow, with overnight lows in the mid 70s.

Wednesday-Friday (Previous Discussion)...Weak, elongated
positive- tilt trough along the SE seaboard Wed will deform/shear
out THU, with the central CONUS and western Atlantic ridges
merging by Fri. The surface ridge axis will respond by lifting
slowly north from near Lake O Wed morning into the central CWA
Fri, allowing winds to slowly back from S-SW to S-SE. The local
diurnal convective pattern transitions from WCSB-dominant with an
eastern boundary collision to interior collision by late week.
Models RH/PWAT fields continue to paint deeper moisture across the
northern CWA, while overall blended POPs have come down slightly
and are now more in line with the inherited forecast, which
undercut NBM a tad.

For Wed, POPS range from 20 or less along the Treasure Coast to 50
NW of I-4, with 20 coast/30 inland for Thu, and 30 coast/40 inland
(50 near Lake O) Fri. Max temps L90s near the coast and M90s inland
(96-97F in normally hotter metro areas). Mins in the M-U70s.

Saturday-Monday (Previous Discussion)...Mid level ridge remains
parked across the southern tier of the US and the western
Atlantic, keeping the low level ridge across or a little north of
NOFL. Prevailing SE flow should keep higher rain chances over the
interior and western peninsula through the extended range. Models
show a weak inverted H50 trough moving westward beneath the ridge
and across the peninsula Sun night-Mon. If the model consensus
toward this solution holds, then Mon could wind up being wetter
than advertised. For now, POPs remain 30-50, with highest numbers
over the far S-W interior. Little change to max temps with L90s
near the coast and M90s inland. Mins in the M70s.

&&

.AVIATION...
Robust line of convection extends from just west of ISM to DAB.
Higher coverage than expected has necessitated TEMPO AMDs to all
inland terminals from 19Z to 21Z. Convection will continue
eastward, with additional development expected along the coast
from TIX to MLB along the sea breeze collision. Stout
southwesterly flow will keep storms moving to the northeast at 10
to 215 mph, so conditions expected to quickly improve after
thunderstorms reach the terminals, with the exception of MLB and
TIX where showers may linger to sunset. VFR conditions prevail
after convection clears through the night and morning. Afternoon
thunderstorms expected again Wednesday.

&&

.MARINE...
Rest of Today-Tonight...Mainly S-SW flow as Atlantic ridge axis
extends to around Lake Okeechobee. Winds S-SE around 10 kts near
the coast will turn back to prevailing S-SW tonight, and
increasing a bit to 10-15 kts across the waters. Scattered showers
moving offshore possible the rest of the afternoon and evening,
then mostly clear conditions tonight. Seas 2-4 ft.

Wednesday-Saturday (Previous Discussion)...Surface ridge axis
slowly lifts north through central Florida from mid-late week,
reaching the northern CWA by Sat. As low level winds back more
southerly, the threat for strong offshore-moving late day storms
decreases Thu and especially Fri-Sat with mean drying expected to
lower overall coverage over the local Atlantic. Wind speeds AOB
10-15kt with seas 2-3ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  94  75  95 /  20  30  10  20
MCO  77  96  76  97 /  10  40  10  30
MLB  77  93  76  92 /  20  20  10  20
VRB  74  93  74  93 /  10  20  10  20
LEE  77  93  76  95 /  10  40  10  30
SFB  77  95  76  96 /  20  40  10  20
ORL  79  97  79  97 /  10  40  10  30
FPR  74  92  74  92 /  10  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Fehling
LONG TERM....Tollefsen
AVIATION...Law
Hazardous weather outlook, Jul 19, 9:42 AM EST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1042 AM EDT Tue Jul 19 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-200000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1042 AM EDT Tue Jul 19 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are expected to develop this afternoon
from Vero Beach to Lake Kissimmee northward, though a stray storm
or two is possible along the southern Treasure Coast. The strongest
storms are going to produce frequent lightning strikes, wind gusts
up to 40 mph, and torrential downpours. Movement will be towards
the northeast at 15 to 20 mph.

.FLOOD IMPACT...
Locally heavy rainfall amounts of 2 to 3 inches are possible from
Melbourne to Kissimmee northward. This could cause minor flooding
of urban and poor drainage areas.

.EXCESSIVE HEAT IMPACT...
Afternoon temperatures are forecast to reach the low to mid 90s.
Combined with high humidity, expect peak heat index values between
105 to 107. If outdoors this afternoon, be sure to take plenty of
breaks in an air conditioned room, stay hydrated, and wear light
colored clothing.

.RIP CURRENT IMPACT...
There is a moderate risk of rip currents at all Central Florida
Atlantic beaches today. Always swim near a life guard and never
swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms this afternoon and early evening will
be capable of producing wind gusts of 35 knots on inland lakes,
the Intracoastal Waterway, and nearshore Atlantic waters north of
Sebastian Inlet.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered showers and lightning storms are forecast each afternoon
for the rest of this week and weekend, with the highest coverage
of storms being west of Interstate 95. The main threats from any
strong storms will be frequent cloud to ground lightning strikes,
torrential downpours, and gusty winds.

The rip current risk is expected to remain moderate this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Haley/Rodriguez

In the hours before

Special weather statement, Jul 19, 2:13 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
313 PM EDT Tue Jul 19 2022

FLZ045-046-192015-
Orange FL-Seminole FL-
313 PM EDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of southwestern
Seminole and southwestern Orange Counties through 415 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sea World, or over Oak Ridge, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Altamonte Springs, Winter Springs, Winter Park and
Casselberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2873 8133 2836 8109 2835 8120 2835 8153
      2842 8156
TIME...MOT...LOC 1912Z 233DEG 12KT 2844 8144

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Fehling
Special weather statement, Jul 19, 2:22 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Melbourne FL
322 PM EDT Tue Jul 19 2022

FLZ053-192015-
Osceola FL-
322 PM EDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of northwestern Osceola
County through 415 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Poinciana, or near West Lake Toho, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kissimmee, Saint Cloud, Celebration, West Lake Toho and Intercession
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2835 8153 2835 8128 2815 8114 2808 8135
      2808 8136 2807 8135 2809 8145 2806 8145
      2804 8143 2803 8145 2804 8146 2806 8146
      2814 8145 2814 8152 2820 8152 2826 8156
      2826 8166
TIME...MOT...LOC 1921Z 236DEG 11KT 2815 8146

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fehling
Special weather statement, Jul 19, 2:36 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Melbourne FL
336 PM EDT Tue Jul 19 2022

FLZ041-045-046-141-247-347-192015-
Coastal Volusia FL-Orange FL-Seminole FL-Inland Volusia FL-
Mainland Northern Brevard FL-Inland Northern Brevard FL-
336 PM EDT Tue Jul 19 2022

...Strong thunderstorms will impact portions of eastern Seminole,
northwestern Brevard, central Orange and southeastern Volusia
Counties through 415 PM EDT...

At 336 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Osteen to Union Park. Movement was northeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Deltona, Sanford, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2905 8087 2902 8084 2857 8087 2845 8134
      2889 8123 2908 8089
TIME...MOT...LOC 1936Z 238DEG 27KT 2883 8119 2856 8126

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Schaper
Special weather statement, Jul 19, 2:54 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
354 PM EDT Tue Jul 19 2022

FLZ053-192030-
Osceola FL-
354 PM EDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of northeastern Osceola
County through 430 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Hart, or near Narcoossee, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
East Lake Toho, Narcoossee, Austin Tindall Park, Harmony and
Alligator Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2835 8108 2820 8100 2813 8121 2835 8136
TIME...MOT...LOC 1954Z 245DEG 21KT 2835 8124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Fehling
Local storm report, Jul 19, 3:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
415 PM EDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     SANFORD AIRPORT         28.78N  81.24W
07/19/2022  M55 MPH          SEMINOLE           FL   ASOS

            ASOS MEASURED WIND GUST OUT OF THE WEST. 48 KTS/55 MPH.

&&

EVENT NUMBER MLB2200369

JP

The radar

The Melbourne radar (KMLB), 96 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Volusia

When
July 19, 3:20 PM EST
Where
Volusia County, 2.07 mi S of Edgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
28.950, -80.900

Local broadcast media relayed a report of several trees and additional large tree limbs that were downed in Edgewater near the intersection of 30th Street, Lime Tree Drive, and Mango Tree Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033906.